Drug-Induced Illnesses

By Illinois Medical Journal

Summary: A prescient editorial from the Illinois Medical Journal over half a century ago regarding the iatrogenic (doctor-induced) diseases caused by pharmaceutical drugs, including the negative consequences of steroid and antibiotic use. An early warning about facts that are now widely acknowledged. From Illinois Medical Journal, 1957. Lee Foundation for Nutritional Research reprint 97.

[The following is a transcription of the original Archives document. To view or download the original document, click here.]

Drug-Induced Illnesses

A century ago, many treatments were worse than the disease. Nowadays, many treatments produce disease, especially when sound therapeutic principles are not employed. Every physician should be on guard to detect these drug- and surgically-induced disorders.

The best known and easiest to recognize are those associated with steroid therapy. Symptoms include hypertension, drowsiness, hyperglycemia, sodium retention, potassium loss, acne, buffalo hump, hirsutism, and negative nitrogen balance with muscle wasting and osteoporosis. The abrupt withdrawal of steroids may cause headache, nausea, vomiting, restlessness, and muscle and joint pain.

The steroids also are capable of bringing about adrenocortical atrophy, leading to adrenal exhaustion at the time of some future stress situation. As a result, it may be wise to test adrenocortical function or administer hydrocortisone to anyone who has received steroid therapy within three to six months previous to encountering a severe burn or accident or when surgery is contemplated.

The rising incidence of polyarteritis nodosa since 1936 has been blamed on a nonspecific hypersensitivity reaction to the sulfonamides. A similar reaction to serum injections and other drugs also may play a role.

The hydralazine syndrome (rheumatoid arthritis and lupus erythematosus) has occurred in patients treated successfully with hydralazine hydrochloride (Apresoline). This phenomenon usually begins with the rheumatoid arthritis phase (chills, migrating arthralgia, and myalgia). If the drug is continued, the patient progresses into the lupus erythematosus stage, with fever, prostration, cutaneous sensitivity to ultraviolet light, lupus-type rash, and enlargement of spleen and lymph glands.

The prolonged administration of hexamethonium for hypertension may lead to interstitial pulmonary fibrosis. This syndrome is characterized by a relentless, progressive dyspnea that may bring death, from acute fibrosis, within thirty days. Symptoms of epilepsy and parkinsonism have been precipitated with Rauvolfia serpentina.

Many drugs have been implicated in toxic psychoses, hepatic coma, and neuritis. Streptomycin, for example, affects the eighth [cranial] nerve, and stilbamidine gives rise to facial paresis and hypesthesias. Hepatic diseases have been associated with the use of chlorpromazine, arsphenamine, thiouracil, and methyltestosterone. Toxic hepatitis has been known to follow the use of picric acid, dinitrophenol, gold compounds, chloroform, arsenobenzol compounds, and the sulfonamides.

Hemotoxic drug reactions also are common. A depression of all the bone marrow elements may ensue after [administration of] amphetamine, atabrine, phenylbutazone, hydralazine, and antiepileptic drugs such as Tridione, Mesantoin, and Dilantin. The granulocytic elements of the bone marrow are depressed by dinitrophenol, sulfapyridine, thiouracil, Butazolidin, chloramphenicol, and antihistaminic agents such as Antergan and Pyribenzamine.

The use of high oxygen concentrations is responsible for retrolental fibroplasia. The dumping syndrome is a well known aftermath of gastrectomy. After eating, the patient experiences a sensation of fullness and churning in the epigastrium, generalized weakness, sweating, tachypnea, tachycardia, pallor, and transient hypertension.

A number of gastrointestinal disorders, ranging from anorectal syndrome to Candida albicans infections, have been traced to the broad-spectrum antibiotics. Diseases caused by resistant staphylococci are being recognized, including septicemia and endocarditis. Ulceration and perforation along the gastrointestinal tract follow steroid medication.

In the past these reactions and drug-induced illnesses were blamed on impurities, overdosage, or individual sensitivity. Even though we now know about these syndromes, we remain in the dark as to their cause. Various biochemical, enzymatic, and metabolic lesions are suspected. Idiosyncrasy and hypersensitivity reactions are other possibilities.

Author unknown. Reprinted from Illinois Medical Journal, Editorials, January 1957, by the Lee Foundation for Nutritional Research. 

Reprint No. 97
Price – 5 cents
Lee Foundation for Nutritional Research
Milwaukee 1, Wisconsin

Note: Lee Foundation for Nutritional Research is a nonprofit, public-service institution, chartered to investigate and disseminate nutritional information. The attached publication is not literature or labeling for any product, nor shall it be employed as such by anyone. In accordance with the right of freedom of the press guaranteed to the Foundation by the First Amendment of the U.S. Constitution, the attached publication is issued and distributed for informational purposes.

 

Patrick Earvolino, CN

Patrick Earvolino is a Certified Nutritionist and Special Projects Editor for Selene River Press, Inc.

Leave a Reply